Fenofibrate may reduce CVD in patients with DM, dyslipidemia

January 4, 2017

(HealthDay)—Fenofibrate therapy may reduce cardiovascular disease (CVD) in statin-treated patients with diabetes and dyslipidemia, according to a study published online Dec. 28 in JAMA Cardiology.

Marshal B. Elam, M.D., Ph.D., from the Memphis Veterans Affairs Medical Center and University of Tennessee Health Sciences Center, and colleagues examined whether fenofibrate reduces CVD risk in statin-treated patients with type 2 . A total of 4,644 Action to Control Cardiovascular Risk in Diabetes (ACCORD) Lipid Study participants were followed for an additional five years, for a total of 9.7 years.

The researchers found that following completion of ACCORD, only 4.3 percent of study participants continued fenofibrate treatment. Among participants originally randomized to fenofibrate or placebo, and triglyceride values rapidly equalized. During 9.7 years of follow-up, the hazard ratio for the primary study outcome (composite of fatal and nonfatal myocardial infarction and stroke) among participants originally randomized to fenofibrate versus placebo (hazard ratio, 0.93; 95 percent confidence interval, 0.83 to 1.05; P = 0.25) was comparable with that originally seen in ACCORD (hazard ratio, 0.92; 95 percent confidence interval, 0.79 to 1.08; P = 0.32). For with dyslipidemia, fenofibrate therapy effectively reduced CVD (hazard ratio, 0.73; 95 percent confidence interval, 0.56 to 0.95).

"The continued observation of heterogeneity of treatment response by baseline lipids suggests that fenofibrate therapy may reduce CVD in patients with diabetes with hypertriglyceridemia and low high-density lipoprotein cholesterol," the authors write.

Several authors disclosed financial ties to the pharmaceutical industry; several pharmaceutical companies provided study medications, equipment, and supplies during ACCORD.

Explore further: Fenofibrate may reduce heart disease risk in some patients with type 2 diabetes

More information: Full Text (subscription or payment may be required)

Related Stories

PPI cuts risk of warfarin-related upper GI bleeding

December 23, 2016

(HealthDay)—For patients beginning warfarin therapy, proton pump inhibitor (PPI) co-therapy is associated with reduced risk of upper gastrointestinal bleeding, according to a study published in the December issue of Gastroenterology.

Recommended for you

Nigeria: Clean-burning stoves improve health for new mothers

January 13, 2017

In a small clinical trial that replaced widely used biomass and kerosene cookstoves with clean-burning ethanol stoves, a team of researchers from the University of Chicago and the University of Ibadan (Nigeria) was able to ...

0 comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.